The treatment of high cholesterol has improved care for many people. Most people who have diabetes or those who have had a stroke or heart attack benefit from lower cholesterol levels. Medications called “statins” are the most commonly prescribed drugs used to reduce cholesterol. Some examples of statin medications are Lipitor® (atorvastatin), Pravachol® (pravastatin), Zocor® (simvastatin), Livalo® (pitavastatin) and Crestor® (rosuvastatin).
Unfortunately, some people may experience muscle pain or weakness while taking statins. The pain may be minor such as soreness or stiffness. However, muscle pain, particularly if severe and accompanied by dark-colored urine, may be an indication of a more serious, life-threatening problem called rhabdomyolysis.
Older age and a low body weight are risk factors for developing statin-induced muscle pain. Both the medication dose and the fact that it might be interacting with other medicines a person takes can cause the side effect of muscle pain.
People who take statins and drink large quantities of grapefruit juice may be at increased risk for muscular side effects. People with liver and thyroid problems may also develop muscle pain while taking statins. Finally, new research indicates that genetics may play a role in determining who may develop muscle pain with statins.
Often people may experience muscle pain or discomfort when starting a statin, but usually these symptoms improve after the first few weeks on the medicine. But it’s important to remember that muscle pain may develop even if you have been taking a statin for years.
If you experience muscle pain while taking a statin, contact your health care provider. He or she will likely do a physical exam and check your bloodwork. Both of these tests are important to determine if the statin medication is causing the problem.
If your doctor feels that the statin is contributing to the problem, you probably will be asked to stop the medication to see if your symptoms improve. Sometimes during this “statin holiday,” your doctor may ask you to take coenzyme Q10, l-carnitine or fish oil. However, current research does not clearly show that these supplements are helpful for treating statin-induced muscle pain.
If your muscle pain improves, you and your health care team can decide whether it is acceptable for you to remain off of a statin, or whether you need to continue this type of medication. Sometimes your doctor will prescribe a different kind of medication to treat high cholesterol instead of a statin. However, when the decision is made to continue taking a statin, trying a different statin may work. It is also important to make sure that you are not taking medications that interact with the statin as this can increase the risk of the muscle pain side effect.
Statin medications have made it possible for many people to live longer and healthier lives, but it is important to pay attention to any muscle discomfort you experience while taking these drugs. Even if muscle stiffness, weakness and pain are minor while you are taking a statin, it is important that you discuss these symptoms with your doctor and your pharmacist. That’s because these symptoms may be related to your medication and may indicate more serious complications.
By Lori C. Dupree, Pharm.D., BCPS, President of Clincomm Consulting, LLC, Lexington, S.C.